Hail, Fergus
- When
- July 16, 1:45 PM MST
- Where
- Fergus County, 5 mi WNW of Winifred
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.578, -109.469
A thunderstorm dropped 1 inch diameter hail at Winifred 5WNW.
An unstable airmass resulted in numerous thunderstorms forming over Chouteau and Fergus counties. Hail the size of golf balls was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An unstable airmass resulted in numerous thunderstorms forming over Chouteau and Fergus counties. Hail the size of golf balls was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 16, 10:46 AM MST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1146 AM MDT SAT JUL 16 2011 .UPDATE... ISOLATED SHOWERS WILL CONTINUE ALONG THE CONTINENTAL DIVIDE AND PORTIONS OF CENTRAL MONTANA THIS MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. ONLY CHANGE WAS TO RAISE POPS THIS AM TO CHANCE OVER PARTS OF CENTRAL MONTANA. REMAINDER OF THE FORECAST IS ON TRACK SO MADE NO FURTHER CHANGES. MLS && .AVIATION... UPDATED 1744Z. VFR CONDITIONS WILL PREVAIL ACROSS CENTRAL AND SOUTHWEST MT TODAY BUT UNSTABLE CONDITIONS WILL LEAD TO PERIODS OF RAIN SHOWERS AND THUNDERSTORMS. SOUTHWEST MONTANA WILL GENERALLY REMAIN TOO DRY FOR THUNDERSTORM DEVELOPMENT BUT CONVECTION OVER CENTRAL MONTANA WILL DEVELOP BY LATE AFTERNOON. THUNDERSTORM ACTIVITY WILL MOVE NORTH INTO NORTH CENTRAL MONTANA...KCTB AND KHVR. BY EARLY EVENING. THIS AREA WILL REMAIN UNDER THREAT OF THUNDERSTORMS THROUGH THE NIGHT. SUNDAY WILL BE MUCH DRIER WITH THE CHANCE OF PRECIPITATION RESTRICTED TO SUNDAY MORNING ACROSS NORTH CENTRAL MONTANA. && .PREV DISCUSSION...ISSUED 409 AM MDT SAT JUL 16 2011 TODAY THROUGH MONDAY...UPPER TROF ALONG THE WEST COAST CONTINUES TO BRING MOISTURE AND INSTABILITY TO WESTERN MONTANA. SHORTWAVE ENERGY EMBEDDED WITHIN THE SOUTHWEST FLOW ALOFT HAS ALREADY HELPED DEVELOP AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING NORTHEAST ACROSS BEAVERHEAD AND NORTHWEST MADISON COUNTY. SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE THIS AFTERNOON AND SPREAD EAST. GOOD SHEAR WILL BE PRESENT OVER THE AREA THIS AFTERNOON BUT FORECAST SOUNDINGS INDICATE CAPE VALUES NOT OVERLY IMPRESSIVE. STILL...SOME THUNDERSTORMS THIS AFTERNOON COULD BECOME STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAINFALL. CONVECTIVE ACTIVITY WILL GRADUALLY END THIS EVENING AS HIGH PRESSURE BEGINS TO BUILD OVER THE AREA. SUNDAY WILL SEE DRIER AND VERY WARM CONDITIONS AS THE UPPER RIDGE MAINTAINS ITS PRESENCE OVER THE AREA. THE EXCEPTION WILL BE THE NORTHWEST PORTION OF THE COUNTY WARNING AREA WHERE A FEW LINGERING SHOWERS WILL PERSIST. TEMPERATURES WILL BE VERY WARM ON MONDAY WITH SOME LOW LEVEL MOISTURE MOVING OVER THE YELLOWSTONE PARK AREA AND THE POSSIBILITY OF ISOLATED THUNDERSTORMS. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES TODAY WITH AFTERNOON READINGS SOME 12 TO 15 DEGREES ABOVE SEASONAL AVERAGES SUNDAY AND MONDAY. EMANUEL MONDAY NIGHT THROUGH SATURDAY NIGHT...STRONG UPPER LEVEL RIDGE BRINGING THE HOT AND DRY CONDITIONS ON MON WILL LINGER OVER OUR REGION INTO TUES AFTN KEEPING TEMPERATURES IN THE UPPER 80S TO LOW 90S. BUT RELIEF WILL FOLLOW IN SHORT ORDER AS FIRST OF TWO PACIFIC SHORTWAVE TROFS ARRIVES TUES EVE...BRINGING ISOLATED THUNDERSTORMS AND COOLER TEMPS. EXTENDED PERIOD FORECAST MODELS ARE IN DECENT AGREEMENT THAT THIS FIRST SYSTEM WILL MOVE DOWNSTREAM QUICKLY... MARKEDLY WEAKENING THE UPPER RIDGE AND ALLOWING COOLER AND MOSTLY DRY PACIFIC AIRMASS TO SETTLE ACROSS CENTRAL AND SOUTHWEST MONTANA. THE COOLER THAN NORMAL CONDITIONS WILL BE REINFORCED BY THE PASSAGE OF THE SECOND SHORTWAVE LATE THURS INTO FRI. BUT MODELS ARE NOT IN GOOD SYNC ON THE TIMING OR PATH OF THIS SYSTEM. THE GFS TAKES THE TROF INTO ERN MT BY FRI MORNING AND SETS UP A MOIST NORTHWEST FLOW PATTERN OVER THE HI-LINE AND CENTRAL MT...WHILE THE EUROPEAN MODEL LIFTS THE TROF INTO SOUTHWEST CANADA ON FRI PUTTING THE REGION INTO WELL-DEFINED DRY SOUTHWEST FLOW. CONFIDENCE IS LOW THAT EITHER MODEL HAS A GOOD HANDLE ON THE SITUATION THIS FAR OUT...WILL WAIT FOR SUCCEEDING MODEL RUNS TO FIND A MORE CONSISTENT ANSWER. THUS FORECAST DETAILS FOR OUR AREA ARE A COMPROMISE BETWEEN THE TWO SOLUTIONS...WITH GENERALLY QUIET WEATHER CONDITIONS ON FRI AND SAT...EXCEPT FOR A SLIGHT CHANCE OF AFTN THUNDERSTORMS OVER THE ROCKY MTN FRONT. TEMPS WILL REMAIN ABOUT 5 TO 8 DEGREES BELOW NORMAL INTO THE WEEKEND. WARANAUSKAS && .PRELIMINARY POINT TEMPS/POPS... GTF 86 56 95 59 / 40 30 10 10 CTB 81 52 87 53 / 40 50 20 10 HLN 87 54 96 56 / 40 20 10 10 BZN 92 49 96 52 / 20 20 10 10 WEY 78 38 80 43 / 10 10 10 10 DLN 83 49 89 53 / 30 10 10 10 HVR 87 58 94 58 / 40 50 10 10 LWT 85 54 90 56 / 20 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 553 AM MDT SAT JUL 16 2011 MTZ008>015-044>055-171200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 553 AM MDT SAT JUL 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY EVENING. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY TIMELY REPORTS OF ANY HAIL...GUSTY OR DAMAGING WINDS OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 210 PM MDT SAT JUL 16 2011 MTZ013-047-051-162100- BLAINE MT-CHOUTEAU MT-FERGUS MT- 210 PM MDT SAT JUL 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS...EASTERN CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 300 PM MDT... AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHEAST OF DENTON...OR 31 MILES NORTHWEST OF LEWISTOWN...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SUFFOLK... WINIFRED... LAT...LON 4802 10928 4751 10875 4734 10962 4760 10986 TIME...MOT...LOC 2010Z 236DEG 25KT 4751 10960
The Great Falls radar (KTFX), 144 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
A thunderstorm dropped 1 inch diameter hail at Winifred 5WNW.
A thunderstorm dropped 1.75 inch diameter hail at Winifred 5E.
A thunderstorm dropped 1 inch diameter hail at Winifred 17NE.
A thunderstorm produced an estimated 60 mph wind gust that blew an awning off a house at Heart Butte 1NW.
A thunderstorm produced a wind gust to 70 mph at the Cut Bank ASOS site.
A thunderstorm dropped 1 inch diameter hail at Fort Benton 1N.
A thunderstorm dropped 1 inch diameter hail at Winifred 4NE.
A thunderstorm dropped 1.75 inch diameter hail at Winifred 1SSE.
A thunderstorm produced a wind gust to 60 mph at Santa Rita 15N.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326274, 326275, 326277, 326286, 326284, 326282, 326279, 326281, 326283.